Hey guys! So first of all a little background about myself... I have had diabetes for almost 20 years, I was on the insulin pump originally from 2000-2007 or so. I'd been doing MDI with Lantus and Novolog until about 2 months ago when I came back around to the pump...

I have always had a problem with injection sites (with MDI and the pump) - I favor my stomach but only because when I try my arms/legs/buttox I get very painful swelling at the sites and uneven absorption. Since I tend to use my stomach my Endo has never actually seen the swelling I get at the sites. Well, Sunday evening I put a new infusion set on my upper thigh. By Monday morning it was swollen but not too bad so I left it in, but by Monday afternoon I decided to change the site because it was swollen to what I'd measure to be the size of a CD. To make things even more fun, I'm a college student so my Endo is not nearby. I went to the ER because I started to get a bit freaked out, but the dr of course listened to nothing I said and insisted that I need to wash my body with antibacterial soap whenever I shower and this obviously is an infection.

I'm open to the idea that it could be an infection but I do find this to be a little suspect. I literally have these reactions every time I use sites anywhere besides my stomach, and it always goes away with no action on my part. The doctor didn't even look at the last site which was still swollen as well (though not nearly as bad).

Sorry for such a long post, this is just really irritating because I know my tummy sites need a break. Just wondering if anyone had any input on this situation.

Thanks!!

Tags: insulin pump, insulin pump site swelling, pump site, pump site swelling, pumping

Views: 1140

Reply to This

Replies to This Discussion

Try the Sure-T infusion sets and use the recommended 2-day cycle for metal infusion sets. Clean the site with medical disinfectant not alcohol before and after.

I've heard a lot about the Sure-T sets, what exactly is so great about them? Also, what difference would medical disinfectant have as opposed to alcohol.

Thanks for your input!

Sure-T's are metal, not teflon which a lot of people are allergic to. Alcohol does not kill germs, it's just a solvent which actually dries and harms the skin.

Could this be an allergic reaction.

I have questioned that myself, as I have plenty of allergies which cause only mild reactions + very sensitive skin. The problem is since it happened with both injections and the pump the only thing it could be would be the Novolog, right? I used to be on Humalog and can't remember if I had this reaction to that or not...

The Sure-T's have a metal canula, instead of plastic. So less chance of a reaction. I clean the area with an alcohol swab first, then spray on some Benadryl and let it dry (to prevent an allergic reaction), then spray on a liquid bandaid (to make it sticky) and let it dry prior to injection. I've heard that allergic reactions to traditional canula's are common, so the metal ones might be the trick.

It is more than likely a site infection and if so it will swell, hurt like heck and get red as a crayon. If you let it go it will start to get warm or you will get a fever. Your endo is not needed and not wanted. The endo can look at it and say yeah you need to get that fixed. But the endo will likely not fixx it. First of all do not push anything in or near the swelling. If you do this will likely encompass it and infect that site as well. Second, go to a GP or even a med check like place. They may pierce it and place a gauze inside or they may push antibiotics. For me I will take the antibiotics any day, but be sure you can get back tot hem because it may take two courses.

If it is pierced you may need wound care. If you do please go, you want to get this cleaned up and healed up asap. Now take care and please get to a Gp type doc ASAP. if this thing goes ballistic you may lose the site but worse yet you could lose far more. Really infection, particularly this type is not nice. Get it worked on as soon as possible.

Rick

Hi Rick! I actually got prescribed Bactrim and Keflex when I went to the er. Since the Dr said infection I am taking the antibiotics because I would definitely rather be safe than sorry. Like I said though the only reason I'm questioning it is because I always get painful swollen sites in my arms and legs. I prefer leg sites to those in the abdomen but can't usually keep one in for more than 12 hours without getting some degree of swelling. I could be wrong but I wouldn't think I'm getting infected sites every time I'm attempting these?

Thanks for your advice!!

And you said you got the SAME reaction while doing MDI too? Maybe its an allergic reaction to the insulin if you got the same issue while on MDI. I don't know why it wouldn't only occur in your arms or legs though, thats kind of strange. I'd do a couple of things, contact Medtronic and ask for some samples of the Sure T and try them out. If the problem still occurs, I'd talk to your Endo and see about going back to Humalog or maybe trying Apidra instead. They are essentially the same kinds of insulin, but maybe one has a property in it that isn't in the other causing you problems. Also def take the antibiotics too.

Thank you Christy, I did not know that they would give out samples! I will be calling in the morning after I call to bug my Endo again :), I've read somewhere that often insulin allergies are related to the preservatives? and that humalog/novolog/apidra have different preservatives. I don't remember where I read that though or if it's true.

A theory of my mother's is that the needle/cannula length is improper for sites other than abdomen sites. I used 1/2 inch needles with MDI and 9mm cannula for the pump. I will be attempting to question this in a phone call to my Doctor, if this doesn't help I think I will make the time to get an appointment.

Out of curiosity, I used the dial antibacterial soap suggested by the ER doctor and I tested a site on my arm...

Right after insertion

Less than 4 hours later:

This is not nearly as swollen as the site in my thigh, however. This is what my injection and pump sites tend to look like everywhere but my stomach.I also noticed with this arm site that my blood sugars were still controlled just fine.

Now that I have some photos hopefully I can get my endo to see that there is something going on!

I had to stop using Novolog in my pump due to site swelling. It didn't swell as much as in your pictures but it definitely showed and usually turned slightly red too. I believe it was an insulin allergy. I switched to Apidra and the site swelling stopped.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

DHF receives $200,000 grant from Novo Nordisk

Grant given to support programs aimed at bringing together people touched by diabetes for positive change BERKELEY, CA: December 4, 2014 – Diabetes Hands Foundation (DHF) has received a grant of US$200,000 from Novo Nordisk to support programs aimed at Read on! →

Guest Post: World Diabetes Day 2014 on Twitter… sifting through the data

At Symplur we track hashtags, keywords, user accounts, and pretty much anything else on Twitter that has to do with healthcare. We collect the data and then build countless ways to slice it up so that we’re able to better Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service